Doctors are warning parents not to give their children cough syrup
Being a parent can often be stressful. If we're being honest, it's stressful pretty much all the time. You have to balance your finances, your career, your relationship with your partner, your health and your happiness, all while tending to the wants and needs of the often-manic children causing havoc in your home.
So when they take to being ill and you find yourself caring for them to a greater degree, you want help as soon as possible.
It's a simple solution to turn to over-the-counter medicine like cough syrup to treat children who are under the weather, but apparently this isn't the right thing to do. According to Dr. Oliver Bevington, a senior paediatric medical professional at Southampton Children's Hospital, parents should be avoiding buying these products at all.
Bevington has warned that buying cough syrup over the counter at the pharmacy may actually be toxic in large doses, especially in the child is particularly young. "The bottom line is there is absolutely no evidence that cough medicines work as there has been very little research with regards to their use," he said. "and potentially, they could actually do children more harm than good".
Many cough syrup products contain paracetomol, which it is possible to overdose on unintentionally. And when it comes to children under the age of six, they are particularly at risk to the possible side effects. On the medical website The Hippocratic Post, he wrote:
"We are now heading into our busiest time of the year where hospitals and GPs will see hundreds of children a day with respiratory symptoms including coughing, colds and temperatures."
"Most coughs and colds in children will be caused by a viral infection which will get better without antibiotics and with rest, fluids and possibly paracetamol and/or ibuprofen, though many parents worry persistent symptoms will be damaging and reach for cough syrups."
"A lot of parents find the symptom of cough troublesome, particularly as it can persist for several weeks after the infection has gone, and worry that it is damaging their child in some way. Most of the time it is more of an annoyance than actually causing any real harm."
"However, parents still like to reach for the over-the-counter cough syrups that are widely available but there is a lot of conflicting advice about their use, which parents understandably find confusing."
He goes on to describe that there are better options than cough syrup and other cold medicines, which contain ingredients such as antihistamines, nasaldecongestants, and 'cough suppressors', that may have terrible effects if had in large quantities.
"They may also contain paracetamol and parents may unintentionally find themselves overdosing their child with cough medicine and paracetamol. As with any medicine, there remains a risk that any of the ingredients could cause an allergic reaction or other unwanted side effect."
Bevington's advice to parents is to stick to the old fashioned method of honey and lemon, rest, and plenty of fluids. He says that if it's needed, having paracetamol or ibuprofen per the pack instructions can work as you know exactly how much they are receiving, and of course turn to a doctor if symptoms last beyond a few days.